Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2002, 11:08 PM CDT for Oliver County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2002, 11:08 PM CDT (04:08 UTC)
- Expired
- Jun 15, 2002, 12:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Oliver County, ND
The radar
The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 11:09 PM CDT | Hail 0.88 | Hannover, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2762 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 150408 SVRBIS NDC065-150500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1107 PM CDT FRI JUN 14 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL MIDNIGHT CDT * AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF HANNOVER...OR ABOUT 47 MILES NORTHWEST OF BISMARCK...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HANNOVER AT 1125 PM CDT CENTER AT 1135 PM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4725 10129 4723 10175 4700 10173 4699 10123 KAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:30 PM CDT, 7 hours 38 minutes earlier.
Area forecast discussion, Jun 14, 3:30 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT FRI JUN 14 2002 FORECAST CONCERN TONIGHT WILL BE SCATTERED THUNDERSTORMS ALONG WEAK COLD FRONT MOVING THROUGH CENTRAL ND. SCATTERED THUNDERSTORMS WILL MAINLY BE CONFINED TO NORTH CENTRAL AND NORTHEAST SECTIONS OF THE STATE WHERE CAPE VALUES OF 1500 ARE PRESENT. AFTER SUNSET MOST OF THE CONVECTIVE ACTIVITY SHOULD SUBSIDE LEAVING A BAND OF SCT/BKN MID CLOUDS ALONG FRONTAL ZONE. THIS FEATRURE WILL REMAIN OVER WRN ND AND MAY BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY SATURDAY NIGHT AND SUNDAY AS WEAK SHORTWAVE ENERGY MOVES THROUGH TEH REGION. MODELS GENERALLY HAVE THIS FORECAST WELL. HAVE GENERALLY FOLLOWED THE AVN FOR DRIDDED DATA. FOR NEXT WEEK...WARM WEATHJER LIKELY MINDAY AND TUESDAY...WITH CHC THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .BIS...NONE WAAT
In the hours before
Local storm report, Jun 14, 8:30 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
830 PM CDT FRI JUN 14 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM 4 N STANLEY ND 1 INCH HAIL
06/14/02 MOUNTRAIL REPORTED BY HAM RADIO
OPERATOR.
0824 PM 2 N STANLEY ND 1.25 INCH HAIL
06/14/02 MOUNTRAIL REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jun 14, 8:54 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT FRI JUN 14 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM 4 N POWERS LAKE ND .75 INCH HAIL
06/14/02 BURKE REPORTED BY FIRE AND
RESCUE.Local storm report, Jun 14, 10:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT FRI JUN 14 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0939 PM 11 S PLAZA ND .75 INCH HAIL
06/14/02 MOUNTRAIL REPORTED BY STORM
SPOTTER. EVENT DURATION
2 MINUTES.
0940 PM 6 E PARSHALL ND .75 INCH HAIL
06/14/02 MOUNTRAIL REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:34 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 41 min |
| Jun 14, 8:03 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 57 min |
| Jun 14, 9:00 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 60 min |
| Jun 14, 10:42 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.